The Diabetes Forum Support Community For Diabetics Online banner

1 - 5 of 5 Posts

·
Registered
Joined
·
3,024 Posts
Discussion Starter · #1 ·
I was diagnosed with insulin resistance in the 1990s, and used the T2 med Avandia for 13 years. I had gained a lot of weight, but lost most of it by reducing my carb intake. My control was very good, with very few highs and lows. There was a warning about Avandia causing problems with some people's hearts, so I started taking Metformin about 10 months ago. My weight had stabilized while on Avandia, but I have lost an additional 15 pounds while on Metformin. I am only 8 pounds above my ideal weight now. All that is good, but my BG's are no longer stable.

I am experiencing more low BG's since adjusting to Met. The Met reduces the amount of glucagon produced by the liver, and I am thinking that reduction may explain my increased number of lows. My liver used to dump glucagon to compensate for a lack of carbs/glucose, and my BG would rise. It would sometimes do that while exercising if I had insufficient carbs beforehand. That is not happening now, so with smaller liver dumps, I am having lows. Many times I am not feeling the lows until I am <50. That is because I am having more lows than ever before, and my body is adjusting to lower BG's. On a good day I can feel the lows when in the low 70s, and other times not until the low 50s. It may have to do with how fast my BG is dropping. A slow drop creeps up on me, and is harder to detect. Because of the increased number of lows my standard deviation has increased. I have adjusted to lows so much that I can easily handle lows in the 40s, and even the 30s, without ever needing assistance. There have been no lows less than the low 30s. There is no consistent pattern in my BGs, and adjusting my basals helps very little. Lows don't scare me now, but I am not sure that is a good thing. My A1c has been less than 6.0 for almost 10 years, except for a 6.1 in late 2007. That is good, but the irregularity of my BG's is of great concern to me. I may be becoming hypo unaware.

I am not having many highs, except when I hit scar tissue. I wish scar tissue was visible, but it isn't.

Overall, I like Metformin, and I am not sure that it is the cause of my having more lows. There is no other change in my diabetes management or my everyday life, so that makes me suspect the Met has something to do with this. What do you Met users think? Am I the only T1 Met user here?
 

·
Registered
Joined
·
4,368 Posts
Since Metformin makes you much more senstitive to insulin, I wonder if you have to readjust your insulin doses to avoid the lows. I know with Type 2's sometimes when they lose weight , their pancreas seems to work more efficiently and they can lower the med doses. I'm not sure if the same thing applies to type 1's
 
  • Like
Reactions: Richard157

·
Registered
Joined
·
3,024 Posts
Discussion Starter · #3 ·
Jwags, I'm not sure that works with T1's either, but it does not work for me. I am only 8 pounds above my ideal weight, and reducing my Met dosage and/or my insulin causes havoc. I will have to stick with current dosages with both the Met and insulin. Doing the"basal check" routine a few times will probably help. That is what I will be doing the next few days.
 
  • Like
Reactions: jwags

·
Registered
Joined
·
261 Posts
I'm on Met and Insulin but I've been using the Met from the beginning. I do know that if I don't take it my numbers creep up.
 

·
Registered
Joined
·
4,368 Posts
Even though I am down to 120 pounds I still have to take 2550 mg of metformin because I am very insulin resistant. My doctor does not understand it. I rarely go below 90, though. It definitely works different in different people. One thing I do know is with the generic meformin I get from my pharmacy sometimes when I pick up new Rx's they seem to change manufacturers a lot. I get differeing results from different manufacturers. With me it usually means higher bgs, not lower when I make a swtich.
 
1 - 5 of 5 Posts
Top